You’ve definitely heard of serotonin and its importance, but did you know that too much of it can be toxic?
Serotonin syndrome (SS), or serotonin toxicity [1,2], is a condition that can be potentially life-threatening, and is brought about by the use of serotonergic drugs [3,4]. The term serotonergic simply refers to a substance, compound, or receptor that affects pathways that involve the neurotransmitter serotonin.
As a neurotransmitter, serotonin is implicated in a broad array of biological processes in the body, including cardiovascular function, bowel motility, bladder control, and its more widely known roles in modulating neural activity and neuropsychological processes [5,6].
The effects of excess serotonin in the central nervous system were first documented over 60 years ago in patients receiving a monoamine oxidase inhibitor (MAOI) and tryptophan . In SS, there is increased serotonergic activity in the peripheral and central nervous systems , involving overactivation of the postsynaptic 5HT-1A and 5HT-2A receptors .
Many commonly used medications are the primary culprits of SS  – these include MAOIs, selective serotonin reuptake inhibitors (SSRIs), and serotonin-norepinephrine reuptake inhibitors (SNRIs). Alongside these medications are tricyclic antidepressants, amphetamines, tramadol, 5-hydroxytryptophan, L-tryptophan, and illegal drugs such as ecstasy and cocaine .
Most cases of SS are mild and easily managed, and the more severe cases have a favorable prognosis if recognized early and care is abruptly provided . Although rare, fatalities have occurred, however.
In the rest of today’s article, we will take a closer look at the symptoms, risks, and incidence of SS and discuss how it can be minimized as much as possible.
Symptoms of Serotonin Syndrome
The symptomatology associated with SS revolves around three clusters . Symptoms typically manifest within 24 hours of increasing the dose of a serotonergic agent, adding another serotonergic agent to an established drug provision, or overdosing. Most patients will seek help within 6 hours of onset.
The first cluster of symptoms is called altered mental status, which comprises agitation, anxiety, disorientation, restlessness, and excitement.
The second concerns the neuromuscular system, for example tremors, clonus (involuntary and rhythmic muscle contractions and relaxations), hyperreflexia, muscle rigidity, akathisia (inability to remain still), and bilateral Babinski signs.
The third and final cluster encompasses autonomic hyperactivity, which hosts an array of symptoms including hypertension, tachycardia, hyperthermia, dry mucus membranes, flushed skin, shivering, vomiting, diarrhea, and arrhythmias .
Although fatal cases of SS are rare, the frequently observed clinical features of this are hyperthermia, seizures, and high creatine kinase activity  (an enzyme that is found in the heart, brain, and skeletal muscle – high blood levels indicate injury to these tissues).
The major challenge with SS symptomatology is that it has no confirmatory tests, and other drug-induced syndromes can mimic SS to a certain extent .
What is the Incidence of Serotonin Syndrome?
The actual number of cases of SS is likely to be higher than the number of reported cases, as SS symptoms are often regarded as a general side effect of treatment, misdiagnosed, or there is a lack of SS awareness .
Fatal SS is rare – a 2021 systematic review of the literature only found 56 reported cases . The average age of these cases was 42 years (range 18-87 years), with a female predominance (57%), and 80% of cases were localized to Europe and North America.
What are the Risks for Serotonin Syndrome?
As we discussed above, a major risk for SS lies in combining available medications . There are several drug mechanisms that can cause excess serotonin, but severe serotonin toxicity only occurs with drugs that act at different sites. Most commonly, these are MAOIs and SSRIs. Less severe toxicity occurs with other combinations, overdoses, and single-drug therapy in people that are susceptible. Severe, life-threatening levels of serotonin toxicity are only likely to occur following co-administration of MAOIs and SSRIs [15,16].
How is Serotonin Syndrome Treated?
The primary treatment for SS is to cease serotonergic medication and provide supportive care to the individual. Antidotal therapies are available but the evidence for their effectiveness is limited at best. At any rate, if SS is promptly recognized and aggressively treated, the patient is likely to fully recover .
What About Methylene Blue?
One of the many mechanisms of action of methylene blue is as a MAOI, thereby increasing serotonin levels in the brain along with norepinephrine and dopamine. To learn more about methylene blue as a MAOI, read here.
There have been isolated instances of SS reported when high dose methylene blue was administered alongside an established SSRI regime [15,17-19], but in all of these instances, the patients made a full recovery.
However, if you are taking an SSRI or SNRI, we would highly recommend you work with a practitioner closely if you choose to combine them.
This article has looked at the symptoms, causes, risks, and incidence of SS. The neurotransmitter serotonin has central and peripheral effects that are broad, diverse, and not solely neurological in nature. Although fatalities are very rare, SS is a legitimate risk when using serotonergic medications or compounds, especially when combining them with SSRIs. The symptoms of SS can closely mirror other drug-induced syndromes, and there is a chance that SS could go undetected or be misdiagnosed as something completely different. Therefore, SS is an important phenomenon to consider, especially when using certain medications.
 E.J.C. Dunkley, G.K. Isbister, D. Sibbritt, A.H. Dawson, I.M. Whyte, The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity, QJM. 96 (2003) 635–642. https://doi.org/10.1093/qjmed/hcg109.
 G.K. Isbister, N.A. Buckley, I.M. Whyte, Serotonin toxicity: a practical approach to diagnosis and treatment, Med J Aust. 187 (2007) 361–365. https://doi.org/10.5694/j.1326-5377.2007.tb01282.x.
 L.V. Simon, M. Keenaghan, Serotonin Syndrome, in: StatPearls, StatPearls Publishing, Treasure Island (FL), 2023. http://www.ncbi.nlm.nih.gov/books/NBK482377/ (accessed September 4, 2023).
 P.K. Gillman, The serotonin syndrome and its treatment, J Psychopharmacol. 13 (1999) 100–109. https://doi.org/10.1177/026988119901300111.
 M. Berger, J.A. Gray, B.L. Roth, The expanded biology of serotonin, Annu Rev Med. 60 (2009) 355–366. https://doi.org/10.1146/annurev.med.60.042307.110802.
 L.F. Mohammad-Zadeh, L. Moses, S.M. Gwaltney-Brant, Serotonin: a review, J Vet Pharmacol Ther. 31 (2008) 187–199. https://doi.org/10.1111/j.1365-2885.2008.00944.x.
 J.A. Oates, A. Sjoerdsma, Neurologic effects of tryptophan in patients receiving a monoamine oxidase inhibitor, Neurology. 10 (1960) 1076–1078. https://doi.org/10.1212/wnl.10.12.1076.
 W.J. Scotton, L.J. Hill, A.C. Williams, N.M. Barnes, Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions, Int J Tryptophan Res. 12 (2019) 1178646919873925. https://doi.org/10.1177/1178646919873925.
 J. Volpi-Abadie, A.M. Kaye, A.D. Kaye, Serotonin syndrome, Ochsner J. 13 (2013) 533–540.
 D. Bartlett, Drug-Induced Serotonin Syndrome, Crit Care Nurse. 37 (2017) 49–54. https://doi.org/10.4037/ccn2017169.
 M.M. Iqbal, M.J. Basil, J. Kaplan, M.T. Iqbal, Overview of serotonin syndrome, Ann Clin Psychiatry. 24 (2012) 310–318.
 S. Prakash, C. Rathore, K. Rana, A. Prakash, Fatal serotonin syndrome: a systematic review of 56 cases in the literature, Clin Toxicol (Phila). 59 (2021) 89–100. https://doi.org/10.1080/15563650.2020.1839662.
 E.W. Boyer, M. Shannon, The serotonin syndrome, N Engl J Med. 352 (2005) 1112–1120. https://doi.org/10.1056/NEJMra041867.
 C. Sun-Edelstein, S.J. Tepper, R.E. Shapiro, Drug-induced serotonin syndrome: a review, Expert Opin Drug Saf. 7 (2008) 587–596. https://doi.org/10.1517/147403220.127.116.117.
 R.R. Ramsay, C. Dunford, P.K. Gillman, Methylene blue and serotonin toxicity: inhibition of monoamine oxidase A (MAO A) confirms a theoretical prediction, Br J Pharmacol. 152 (2007) 946–951. https://doi.org/10.1038/sj.bjp.0707430.
 S. Cassens, E.A. Nickel, M. Quintel, P. Neumann, [The serotonin syndrome. Fatal course of intoxication with citalopram and moclobemide], Anaesthesist. 55 (2006) 1189–1196. https://doi.org/10.1007/s00101-006-1089-1.
 M.N. Basta, Postoperative Serotonin Syndrome Following Methylene Blue Administration for Vasoplegia After Cardiac Surgery: A Case Report and Review of the Literature, Semin Cardiothorac Vasc Anesth. 25 (2021) 51–56. https://doi.org/10.1177/1089253220960255.
 C. Schwiebert, C. Irving, P.K. Gillman, Small doses of methylene blue, previously considered safe, can precipitate serotonin toxicity, Anaesthesia. 64 (2009) 924–924. https://doi.org/10.1111/j.1365-2044.2009.06029.x.
 Z.D. Zuschlag, M.W. Warren, S. K. Schultz, Serotonin Toxicity and Urinary Analgesics: A Case Report and Systematic Literature Review of Methylene Blue-Induced Serotonin Syndrome, Psychosomatics. 59 (2018) 539–546. https://doi.org/10.1016/j.psym.2018.06.012.